Nevada, 2008Heavy Snow and High Wind in Nevada, January 4 to 5, 2008
January 4 to 5, 2008 · NWS VEF · 2 events in 2 counties and zones
A series of powerful Pacific storms brought heavy precipitation and strong winds to southeast California and southern Nevada.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of powerful Pacific storms brought heavy precipitation and strong winds to southeast California and southern Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jan 4, 3:00 PM PST, 3 hours earlier.
Area forecast discussion, Jan 4, 3:00 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PST FRI JAN 4 2008
.SYNOPSIS...A POWERFUL PACIFIC STORM WILL BRING EXTREMELY HEAVY SNOW
TO THE EASTERN SIERRA SLOPES AND WHITE MOUNTAINS TONIGHT AND
SIGNIFICANT SNOW TO PORTIONS OF WESTERN NEVADA AND THE SOUTHERN AND
EASTERN NEVADA MOUNTAINS TONIGHT AND SATURDAY MORNING. THERE WILL
ALSO BE A GOOD CHANCE OF RAIN IN THE VALLEYS...WHILE LOCALLY GUSTY
WINDS WILL ALSO BEEN SEEN INTO SATURDAY. A SECOND STORM WILL ONCE
AGAIN BRING A CHANCE OF RAIN AND SNOW TO THE AREA ON SUNDAY.
&&
.SHORT TERM...ADVERTISED STORM SLOWLY PUSHING INTO WESTERN NEVADA
WITH HEAVY SNOW BEING REPORTED ALONG THE EAST SLOPES OF THE SOUTHERN
SIERRA AS OF 2 PM PST. SYSTEM TO SLOWLY SHIFT EAST TONIGHT AND
SATURDAY BEFORE EXITING THE AREA SATURDAY NIGHT. A MIXTURE OF RAIN
AND SNOW TO ACCOMPANY THIS SYSTEM ACROSS THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN...WITH THE MAIN IMPACT BEING FELT OVER THE
MOUNTAINS. MAIN QUESTION FOR PRECIPITATION WILL BE THE OWENS VALLEY
AND ALSO LINCOLN COUNTY TONIGHT AND INTO SATURDAY. FOR THE OWENS
VALLEY LOCALLY HEAVY RAIN HAS FALLEN MUCH OF THE DAY AND WILL
CONTINUE INTO TONIGHT. SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL KEEP
PRECIPITATION GENERALLY IN THE LIQUID CATEGORY AT THE LOWER
ELEVATIONS AND WILL NEED TO MONITOR FOR POSSIBLE FLOOD OR FLASH
FLOOD PROBLEMS. SECOND CONCERN IS OVER LINCOLN COUNTY WHERE MODEL
QPF BRINGING FAIR AMOUNT OF PRECIPITATION OVER THE AREA TONIGHT INTO
SATURDAY. MAIN PROBLEM IS THE TIMING OF THE COLD AIR MOVING OVER THE
AREA. INITIALLY THE SOUTHWEST FLOW WILL KEEP THE MAIN ACTIVITY AS
RAIN...BUT THEN CHANGE OVER TO SNOW DURING THE NIGHT. HAVE DECIDED
TO GO FOR A WSW FOR LINCOLN COUNTY OVER THE HIGHER ELEVATIONS FOR
LATE THIS EVENING THROUGH MID DAY SATURDAY. NEXT PROBLEM OVERALL IS
WINDS. WINDS ADVISORY FOR THE NORTHWEST PORTION OF THE CWA HAS
WORKED OUT WELL WITH THE STRONGEST WINDS GENERALLY IN THE OWENS
VALLEY AND ACROSS CENTRAL NYE COUNTY. BELIEVE ALL AREAS WILL SEE
BRIEF PERIODS OF GUSTY WINDS AS THE SYSTEM CROSSES THE CWA TONIGHT
AND SATURDAY...BUT OVERALL NOT CONFIDENT THAT WIND ADVISORY CRITERIA
WILL BE MET. AT THIS POINT FEEL THAT SHORT TERM FORECAST OF ANY
LOCAL GUSTY WINDS WOULD BE BEST AND WILL HANDLE WINDS THIS WAY.
CURRENT WIND ADVISORY FOR THE NORTHWEST PORTION IS VALID THROUGH
EARLY EVENING. BEYOND SATURDAY...AS STORM EXITS THE AREA...NEXT
SHORT WAVE DUE INTO THE SOUTHERN SIERRA SATURDAY NIGHT AND EARLY
SUNDAY AND THEN ACROSS THE CWA ON SUNDAY FOR ANOTHER ROUND OF RAIN
AND SNOW. AT THIS TIME APPEARS SNOW AMOUNTS OVER THE EAST SLOPES OF
THE SIERRA WILL BE BELOW WSW CRITERIA...WITH POSSIBLE ADVISORY LEVEL
AMOUNTS LIKELY. WILL ADDRESS THIS HOWEVER IN LATER FORECAST
PACKAGES. ADVISORY LEVEL SNOW AMOUNTS ALSO POSSIBLE SUNDAY ACROSS
THE SOUTHERN MOUNTAINS AS COLD AIR WILL ALREADY BE IN PLACE AND ANY
PRECIPITATION WILL DEFINITELY FALL AS SNOW ACROSS THE RANGES. TEMPS
WARMED TODAY MORE THAN EARLIER THOUGHT THANKS TO THE SOUTHWEST FLOW.
HOWEVER...UNDER CLOUDS/SHOWERS ON SATURDAY...TEMPS TO COOL AND THEN
CAA WILL BRING TEMPS DOWN FURTHER INTO SUNDAY.
.LONG TERM...MODELS SHOW THE TROUGH TO EXIT THE REGION MONDAY
MORNING WITH A CONTINUED MOIST NORTHWEST FLOW OVER THE REGION. STILL
EXPECT SOME SHOWERS TO REMAIN OVER THE AREA...BUT MAINLY OVER THE
NORTHERN AREAS OF THE CWA AND OVER THE HIGHER TERRAIN. WEAK RIDGING
TO MOVE OVER THE AREA MONDAY NIGHT AND TUESDAY AHEAD OF ANOTHER
PACIFIC TROUGH. THIS SYSTEM IS MUCH WEAKER COMPARED TO THIS WEEKEND
STORM...BUT IT WILL BRING ANOTHER SHOT OF PRECIPITATION TO THE
SIERRA TUESDAY NIGHT AND OVER THE REMAINDER OF THE CWA WEDNESDAY.
SYSTEM ALSO NOT AS COLD SO SNOW LEVELS LOOK TO REMAIN ABOVE 6500
FEET. MODELS THEN SHOW THE AREA TO RETURN TO A NORTHWEST FLOW
THURSDAY AS THE TOUGH EXITS TO THE EAST.
&&
.AVIATION...FOR MCCARRAN...SOUTHERLY WINDS WILL INCREASE THROUGHOUT
THE LAS VEGAS VALLEY THIS EVENING ALONG WITH LOWERING CEILINGS
THROUGH 06Z. WINDS WILL INCREASE TO AROUND 12-16 KNOTS WITH GUSTS
NEAR 20 KNOTS THIS EVENING THROUGH 14Z SATURDAY BEFORE DIMINISHING.
TIMING OF THE LOWER CLOUDS AND PRECIPITATION STILL IN QUESTION...BUT
IT LOOKS LIKE AFTER 08Z THIS EVENING THROUGH 14Z SATURDAY LIGHT TO
MODERATE RAIN ALONG WITH CIGS AROUND 5K FEET WILL OCCUR FOR THE
MAJORITY OF THE TIME. AFTER 14Z CIGS WILL INCREASE SLIGHTLY...BUT
THERE WILL STILL BE SCATTERED SHOWERS THROUGHOUT THE DAY WITH THE
POTENTIAL OF LOWERING CIGS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONG WINDS...MODERATE TO HEAVY RAIN AND SNOW WILL
CONTINUE THROUGH TONIGHT FOR THE OWENS VALLEY AND THE EASTERN
SIERRA. THERE HAVE BEEN SEVERAL REPORTS OF SEVERE TO EXTREME
TURBULENCE IN THESE AREAS AND THESE CONDITIONS ARE FORECAST TO
REMAIN INTO SATURDAY MORNING. FOR THE REMAINDER OF THE
AREA...INCREASING SOUTH TO SOUTHWEST WINDS 15-20 KNOTS WITH
OCCASIONAL GUSTS NEAR 30 KNOTS WILL OCCUR ALONG WITH AN INCREASING
CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW. CIGS ARE EXPECTED TO LOWER
TO AROUND 3-5K FEET AFTER 06Z THIS EVENING AND CONTINUE OVERNIGHT.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 7 PM THIS EVENING THROUGH 6 AM
SATURDAY FOR ZONE 14.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH NOON
SATURDAY FOR ZONES 15...18 AND 19.
WIND ADVISORY THROUGH 7 PM TODAY FOR ZONES 14 AND 17.
AZ...NONE.
CA...BLIZZARD WARNING IN EFFECT THROUGH 10 AM SATURDAY FOR
ZONES 519 AND 521.
WIND ADVISORY THROUGH 7 PM THIS EVENING FOR ZONES 520
AND 522.
&&
JENSEN/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jan 4, 5:24 AM PST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
524 AM PST FRI JAN 4 2008
CAZ519-521-050800-
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
524 AM PST FRI JAN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A BLIZZARD WARNING REMAINS IN EFFECT FOR TODAY AND TONIGHT.
EXTREMELY HEAVY SNOW IS EXPECTED...WITH TOTALS OF FOUR TO SIX FEET
OR EVEN MORE AT THE HIGHER ELEVATIONS...ALONG WITH WIND GUSTS OF
70 TO 85 MPH. THIS WILL PRODUCE EXTREMELY DANGEROUS WHITEOUT
CONDITIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE BLIZZARD WARNING CONTINUES IN EFFECT UNTIL 10 AM SATURDAY. A
SECOND STORM WILL ALSO BRING ANOTHER ROUND OF SIGNIFICANT SNOW ON
SUNDAY...AND MORE WATCHES OR WARNINGS MAY BE REQUIRED. YET ANOTHER
STORM MAY BRING MORE SNOW TUESDAY OR WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NEEDED TODAY. SPOTTERS WILL LIKELY BE NEEDED
THROUGH THE WEEKEND TO REPORT SNOW TOTALS FROM THE FIRST STORM AND
NEW SNOW WITH THE SECOND STORM.
NVZ018-019-050800-
SHEEP RANGE-SPRING MOUNTAINS-
524 AM PST FRI JAN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING GOES INTO EFFECT AT MIDNIGHT TONIGHT. ONE
TO TWO FEET OF SNOW CAN BE EXPECTED ABOVE 7000 FEET BY NOON
SATURDAY...ALONG WITH WIND GUSTS TO 50 MPH WHICH WILL PRODUCE
BLOWING SNOW AND REDUCED VISIBILITIES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER STORM WARNING CONTINUES IN EFFECT UNTIL NOON SATURDAY.
A WEAKER STORM MAY BRING ADDITIONAL SNOW ON SUNDAY...AND SNOW
SHOWERS COULD LINGER INTO MONDAY. YET ANOTHER STORM MAY BRING MORE
SNOW ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NEEDED TONIGHT AND SATURDAY FOR SNOW AND
WIND REPORTS. SPOTTERS MAY BE NEEDED SUNDAY AND MONDAY TO REPORT
SNOW TOTALS AS WELL AS ANY NEW SNOW REPORTS WITH THE SECOND STORM.
NVZ014-050800-
ESMERALDA AND CENTRAL NYE COUNTY-
524 AM PST FRI JAN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FROM 11 AM UNTIL 7 PM TODAY...AND A
WINTER STORM WARNING IS IN EFFECT FROM 7 PM THIS EVENING UNTIL 6
AM SATURDAY MORNING. SOUTH TO SOUTHWEST WIND GUSTS OF 40 TO 50 MPH
CAN BE EXPECTED FROM LATE THIS MORNING THROUGH TONIGHT...AND SNOW
IS EXPECTED ABOVE 6000 FEET BEGINNING THIS EVENING WITH TOTAL
ACCUMULATIONS OF AROUND A FOOT BY EARLY SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW SHOWERS ARE EXPECTED TO LINGER SATURDAY AND SUNDAY BEFORE
FINALLY ENDING. ANOTHER STORM MAY BRING SOME MORE SNOW TUESDAY OR
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NEEDED TODAY AND TONIGHT FOR WIND AND SNOW
REPORTS. SPOTTERS MAY BE NEEDED SATURDAY AND SUNDAY TO REPORT SNOW
TOTALS.
CAZ520-522-NVZ015-017-050800-
OWENS VALLEY-DEATH VALLEY NATIONAL PARK-LINCOLN COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
524 AM PST FRI JAN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FROM 11 AM UNTIL 7 PM TODAY. SOUTH TO
SOUTHWEST WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED...ALONG WITH
AREAS OF BLOWING DUST AND REDUCED VISIBILITIES...WHICH WILL RESULT
IN DIFFICULT DRIVING CONDITIONS. IN ADDITION...RAIN AND HIGH
ELEVATION SNOW WILL SPREAD OVER THE REGION TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
CHANCES FOR RAIN AND HIGH ELEVATION SNOW WILL CONTINUE THROUGH
MONDAY BEFORE FINALLY ENDING. ANOTHER STORM MAY BRING MORE RAIN
AND SNOW TUESDAY NIGHT OR WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NEEDED TODAY AND TONIGHT FOR WIND AND
PRECIPITATION REPORTS. SPOTTERS MAY BE NEEDED SATURDAY THROUGH
MONDAY TO REPORT RAINFALL AND SNOWFALL TOTALS.
AZZ001>003-036-CAZ523>527-NVZ016-020>022-050800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
524 AM PST FRI JAN 4 2008 /624 AM MST FRI JAN 4 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
SOUTH WINDS WILL INCREASE DURING THE DAY...WITH GUSTS OF 25 TO 40
MPH IN MANY AREAS BY THIS AFTERNOON. RAIN CHANCES WILL ALSO SPREAD
ACROSS THE REGION TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
CHANCES FOR RAIN AND HIGH ELEVATION SNOW WILL CONTINUE THROUGH
MONDAY BEFORE FINALLY ENDING. ANOTHER STORM MAY BRING MORE RAIN
AND SNOW TUESDAY NIGHT OR WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR WIND AND
PRECIPITATION REPORTS. SPOTTERS MAY ALSO BE NEEDED SATURDAY
THROUGH MONDAY TO REPORT RAINFALL AND SNOWFALL TOTALS.
MORGAN
In the hours before
Local storm report, Jan 4, 5:05 PM PST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
505 PM PST FRI JAN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
KLABELLELocal storm report, Jan 4, 5:10 PM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
510 PM PST FRI JAN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM SNOW 1 WNW ASPENDELL 37.24N 118.60W
01/04/2008 E16.0 INCH INYO CA TRAINED SPOTTER
AN ESTIMATED 16 INCHES OF SNOW ACCUMULATED IN A 4 HOUR
PERIOD. HEAVY SNOW OCCURING AT TIME OF REPORT.
&&
KLABELLEHeavy Snow, Spring Mountains
- When
- January 4, 6:00 PM PST to January 5, 11:00 AM PST
- Where
- Spring Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
An observer recorded 10 inches of snow in Kyle Canyon (7600').
High Wind, Las Vegas Valley
- When
- January 5, 11:30 AM PST to 1:30 PM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Localized downslope winds off the Spring Mountains caused damage 10 miles northwest of downtown Las Vegas. Ten homes lost roof tiles; nine of the ten suffered only minor damage. The initial report was winds estimated at 100 mph; however, a NWS meteorologist surveyed the damage and interviewed several homeowners later the same day, and the consensus was gusts near 65 mph.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in California, January 4 to 5, 20081 death · 1 injured · $55 million · 80 kt wind · 18 events
- Flash Flooding and Winter Storm in California, January 4 to 7, 20081 death · 1 injured · $65,000 · 56 kt wind · 4 events
- Avalanche and Heavy Snow in Washington, January 4 to 5, 20081 death · 53 kt wind · 7 events
- Avalanche in Colorado, January 4, 20081 death · 1 event
- Flash Flood and Flood in Nevada, January 4 to 6, 2008$6.6 million · 6 events
- High Wind in Washington, January 4, 2008$4.9 million · 68 kt wind · 1 event
- Flash Flood and Coastal Flood in California, January 4 to 5, 2008$365,000 · 96 kt wind · 49 events
- Heavy Snow and High Wind in California, January 4 to 5, 2008$2.5 million · 63 kt wind · 3 events
- High Wind in Utah, January 4 to 5, 2008$500,000 · 72 kt wind · 6 events
- High Wind in Wyoming, January 4 to 5, 2008$50,000 · 85 kt wind · 4 events
- High Wind in Nevada, January 4, 2008$30,000 · 73 kt wind · 7 events
- High Wind in South Dakota, January 4 to 5, 2008$25,000 · 79 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77038, 77039.